Side Effects of HIV Medicines

  • Table of Contents  Table of Contents

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email

HIV and Lactic Acidosis

Last Reviewed: September 11, 2019

Key Points

  • Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. The condition is a rare but serious side effect of some HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class. Fortunately, lactic acidosis is less likely to occur with newer NRTIs than with NRTIs used in the past.
  • Early signs of lactic acidosis can include fatigue, nausea, vomiting, and weight loss. These symptoms may not seem serious, but they can be the first signs of life-threatening lactic acidosis.
  • Signs of life-threatening lactic acidosis can include above-normal heart rate, rapid breathing, yellowing of the skin and the whites of the eyes (jaundice), and weakness. If you are taking HIV medicines and have these signs of lactic acidosis, get medical help immediately.
  • If an HIV medicine is causing lactic acidosis, the HIV medicine should be stopped immediately. However, stopping an HIV medicine because of lactic acidosis doesn’t mean stopping HIV treatment. Choosing an HIV medicine to replace one that is causing lactic acidosis will depend on a person’s individual needs.

What is lactic acidosis?

Lactic acidosis is a condition caused by the buildup of lactic acid in the blood. The condition is a rare but serious side effect of some HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class.

Women and people who are obese may have an increased risk of developing lactic acidosis if they are taking NRTIs.

Although lactic acidosis is a rare side effect of NRTIs, the condition can be life-threatening. Fortunately, lactic acidosis is less likely to occur with newer NRTIs than with NRTIs used in the past.

What are the symptoms of lactic acidosis?

Lactic acidosis often develops gradually. Early signs of lactic acidosis can include fatigue, nausea, vomiting, and weight loss. These symptoms may not seem serious, but they can be the first signs of life-threatening lactic acidosis. If you are taking HIV medicines, always tell your health care provider about any symptoms that you are having—even symptoms that may not seem serious.

Lactic acidosis can advance rapidly. Signs of life-threatening lactic acidosis include the following:

  • Above-normal heart rate
  • Rapid breathing
  • Yellowing of the skin and the whites of the eyes (jaundice)
  • Weakness

If you are taking HIV medicines and have any of these symptoms, get medical help immediately.

What is the treatment for lactic acidosis?

Health care providers monitor people taking HIV medicines for side effects, such as lactic acidosis. If an HIV medicine is causing lactic acidosis, the HIV medicine should be stopped immediately. However, stopping an HIV medicine because of lactic acidosis doesn’t mean stopping HIV treatment. Choosing an HIV medicine to replace one that is causing lactic acidosis will depend on a person’s individual needs. Fortunately, there are many HIV medicines that can be included in an HIV regimen.  

This fact sheet is based on information from the following sources:

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email